New York, 2012Damaging Wind in New York, August 1, 2012
August 1, 2012 · NWS ALY · 1 event in 1 county or zone
A weak cold front was crossing through the region during the afternoon hours of August 1st. With a warm and unstable air mass in place, scattered thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front was crossing through the region during the afternoon hours of August 1st. With a warm and unstable air mass in place, scattered thunderstorms developed. One thunderstorm briefly became severe, producing damage to trees and power lines in the city of Schenectady.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 1, 12:51 PM EST, 59 minutes earlier.
Area forecast discussion, Aug 1, 12:51 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
151 PM EDT WED AUG 1 2012
.SYNOPSIS...
A WEAKENING COLD FRONT WILL CROSS THE REGION THIS
AFTERNOON BRINGING AN INCREASED THREAT FOR SHOWERS AND
THUNDERSTORMS. WEAK HIGH PRESSURE WILL MOVE IN TONIGHT INTO THURSDAY
AND PERSIST THROUGH FRIDAY. ANOTHER WEAK COLD FRONT MIGHT TOUCH OFF
A SHOWER OR THUNDERSTORM LATE FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 115 PM EDT...THE SFC PREFRONTAL TROUGH AHEAD OF A WEAK COLD
FRONT IS MOVING INTO ERN NY AT THIS TIME. A FEW SHOWERS AND
THUNDERSTORMS ARE DEVELOPING IN THE VICINITY OF THE TROUGH. THE
COLD FRONT IS NOT VERY IMPRESSIVE WITH H500 TEMPS ACTUALLY A
DEGREE OR TWO WARMER OVER MI. HOWEVER...WITH SBCAPES GENERALLY IN
THE 500-1200 J/KG RANGE WITH DECENT LOW-LEVEL MOISTURE WITH SFC
DEWPTS IN THE 60S...A BAND OF TWO OF SHOWERS AND THUNDERSTORMS IS
LIKELY TO FORM IN ASSOCIATED WITH THESE BOUNDARIES. WE ARE NOT
EXPECTED SVR WX...BUT A FEW COULD BE STRONG WITH SOME HVY
DOWNPOURS OF RAINFALL. THE DEEP SHEAR IS RELATIVELY WEAK WITH
15-20 KTS...AND THE MID LEVEL LAPSE RATES ARE ONLY AROUND 6 C/KM.
THE PWATS ARE IN THE 1.25" TO 1.66" RANGE /1.62" ON THE 12Z KALB
SOUNDING/. SOME MUCH NEEDED IS POSSIBLE OVER THE FCST AREA. WE
RETRENDED THE POPS TO CHC AND LIKELY VALUES IN THE MID TO LATE
PM...AS MUCH OF THE MORNING WAS DRY. THE SUNSHINE OVER THE CAPITAL
REGION WILL DIMINISH WITH THE APPROACHING COLD FRONT AND TROUGH.
MAX TEMPS WERE NUDGED UP A DEGREE OR TWO.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE FRONT NOW LOOKS TO COMPLETELY FALL APART AS IT LIMPS BY THE
REGION TONIGHT. WEAK HIGH PRESSURE WILL BUILD IN AT THE SURFACE
ALONG WITH SOME RISE IN MID LEVEL HEIGHTS.
EXPECT A PARTIAL CLEARING SKY TONIGHT. HOWEVER...WITH A PRESUMED WET
GROUND IN SPOTS...DECIDED TO INTRODUCE PATCHY FOG LATE OVERNIGHT
INTO VERY EARLY THURSDAY. DID NOT ASSIGN ANY DENSITY...JUST CALL IT
GENERIC PATCHY FOG.
THURSDAY LOOKS TO BE A WARM ONE AS H850 TEMPS LOOK TO WARM TO
BETWEEN +17C TO +18C. WITH MIXING TO ABOUT THE 4000 FEET...ALONG
WITH A GOOD OF SUNSHINE...HIGH TEMPERATURES LOOK TO BE 85-90 IN
VALLEY AREAS...AND 80-85 HIGHER TERRAIN. THE ATMOSPHERE LOOKS CAPPED
SO WHILE THERE WILL AVAILABLE FUEL/ENERGY FOR THUNDERSTORM
DEVELOPMENT...IT APPEARS VERY UNLIKELY. MIGHT BE AN ISOLATED SHOWER
OR THUNDERSTORM ACROSS THE HIGHER TERRAIN BUT EVEN HERE WE FEEL THE
CHANCES ARE LESS THAN 15 PERCENT. IN THE GRIDS...DID DIFFERENTIATE
BETWEEN A 14 POP ACROSS ELEVATIONS HIGHER THAN 1000 FEET VERSUS
LOWER ELEVATIONS (1000 FEET AND UNDER) WHERE WE ONLY WENT WITH A 5
POP. EITHER WAY...THURSDAY LOOKS MAINLY DRY BUT WARM.
A SOMEWHAT MUGGY NIGHT THURSDAY NIGHT WILL BE FOLLOWED BY POSSIBLY
HIGHER TEMPERATURES ON FRIDAY. BY FRIDAY...IT LOOKS AS IF ANOTHER
WEAK FRONT WILL BE PRESSING INTO OUR REGION FROM THE NORTH BY LATE
IN THE DAY. ADIABATIC COMPRESSION OF THIS FRONT SLIDING SOUTHWARD
SHOULD WARM H850 TEMPS A POINT OR SO. ALSO...MIXING LOOKS TO BE
BETTER...PERHAPS TO THE 5000 FOOT OR HIGHER LEVEL. THEREFORE...WITH
SOME SUNSHINE WE FIGURE ON TEMPS AROUND 90 MOST VALLEY AREAS...WELL
INTO THE 80S HIGHER TERRAIN.
APPARENT TEMPERATURES LOOK TO REACH THE UPPER 90S IN THE MID HUDSON
VALLEY FRIDAY AFTERNOON...LOWER TO MID 90S MOST OTHER VALLEY
LOCATIONS. THEREFORE IT DOES NOT APPEAR WE WILL REACH HEAT ADVISORY.
WILL MENTION THE POSSIBILITY OF COMING CLOSE IN THE MID HUDSON
VALLEY IN OUR HAZARDOUS WEATHER OUTLOOK (HWO).
THUNDERSTORM CHANCES LOOK SLIM AGAIN FRIDAY...BUT WITH THE COLD
FRONT APPROACHING...WE WENT WITH SLIGHT CHANCES DURING THE AFTERNOON
INTO EARLY FRIDAY EVENING. THIS FRONT LOOKS TO BE A SHALLOW FEATURE
SO WE BELIEVE ANY FORCING WILL ALSO BE SHALLOW. WITH THE LOSS OF
HEATING WE CONFINE ANY LATER EVENING CHANCE OF SHOWERS AND
THUNDERSTORMS SOUTH OF ALBANY WHERE THE ACTUAL FRONT LOOKS TO BE AT
THAT TIME.
OVERNIGHT LOWS THURSDAY AND FRIDAY NIGHT GENERALLY LOOK TO BE IN THE
60S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE AFOREMENTIONED COLD FRONT WILL LIFT BACK AS A WARM FRONT
NORTHWARD ACROSS THE REGION AS WE BEGIN THIS FIRST FULL WEEKEND OF
AUGUST. THIS WILL USHER IN A MORE HUMID AIRMASS INTO THE REGION
ALONG WITH A CHANCE FOR SOME CONVECTION. AS 850MB TEMPS CLIMB INTO
THE UPPER TEENS...THIS SHOULD EQUATE TO SURFACE TEMPS WELL INTO THE
80S WITH SOME VALLEY REGIONS TOUCHING 90F.
THE SYSTEM MOVING ASHORE ACROSS BRITISH COLUMBIA CANADA APPEARS TO
BE WELL SAMPLED AND ANALYZED BY THE GLOBAL MODELS THIS MORNING.
THERE IS AN INCREASE CONSENSUS THAT THIS SYSTEM WILL TRACK ALONG THE
U.S./CANADIAN BORDER AND JUST NORTH OF THE GREAT LAKES REGION THIS
WEEKEND. A STRENGTHENING COLD FRONT IS EXPECTED TO APPROACH WESTERN
NY AND THE OHIO VALLEY LATER SUNDAY AFTERNOON WITH AN INCREASED
THREAT FOR CONVECTION. SHEAR PROFILES INCREASED BETWEEN 25-40KTS
WHICH FAVORS AND ORGANIZED EVENT FOR THE REGION SUNDAY INTO SUNDAY
NIGHT. FURTHERMORE...PWATS ARE PROGGED TO CLIMB TOWARD 2 INCHES
WITH K-INDEX VALUES INTO THE UPPER 30S. THIS SIGNALS HEAVY RAINFALL
POTENTIAL TOO. WE WILL INCREASE POPS AND MENTION THE THREAT FOR
HEAVY RAINFALL.
BY MONDAY INTO TUESDAY...FRONT SHOULD BE THROUGH THE REGION...WITH
SOME POTENTIAL LOW LEVEL COOLING AND DRYING...SO HIGHS IN THE UPPER
70S TO MID 80S.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS SHOULD PREVAIL MUCH OF TODAY AT THE TAF SITES.
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AS SEEN
ON RADAR AND THESE ARE SLOW MOVING. TIMING A SHOWER/TSTM INTO A TAF
SITE DIFFICULT SO VCSH FROM 20Z ON. SHOWERS/TSTMS DIMINISH AFTER
SUNSET. KGFL HAS THE BEST CHANCE OF CLEARING TONIGHT AND WITH LIGHT
WINDS EXPECT DENSE FOG. KALB WILL BE ON EDGE OF CLOUDS SO LIGHT FOG
AROUND SUNRISE EXPECTED. KPOU AND KPSF WILL LIKELY SEE LAYER OF
CLOUDS WITH A LOW DECK AROUND 1000 FT MSL DEVELOPING AFTER MIDNIGHT.
SOME LIGHT FOG AS WELL. FOG STRATUS EXPECTED TO BURN OFF ALL SITES
BY 15Z TOMORROW.
LIGHT AND VARIABLE WINDS OR A LIGHT SOUTHERLY WIND EXPECTED 10 KT OR
LESS THROUGH THE DAYLIGHT HOURS OF WEDNESDAY. WINDS BECOME LIGHT
AND VARIABLE AGAIN TONIGHT. WINDS LIGHT AND VARIABLE TOMORROW.
OUTLOOK...
THU...VFR. NO SIG WX.
FRI-SUN...VFR/MVFR...CHC SHRA/TSRA. BEST CHC ON SUN.
&&
.FIRE WEATHER...
A WEAKENING FRONT WILL NEVERTHELESS BRING THE LIKELIHOOD OF SHOWERS
AND THUNDERSTORMS TODAY WITH MANY AREAS RECEIVING A QUARTER INCH OR
MORE OF RAINFALL BY TONIGHT. MAXIMUM RH VALUES WILL BE 85 TO 95%
DURING THE EARLY MORNING AND FALL TO AROUND 60% WEDNESDAY AFTERNOON.
WINDS WILL GENERALLY BE SOUTHERLY AT 5 TO 15 MPH.
A FULL RECOVERY OVERNIGHT WITH RH VALUES BACK UP TO NEAR 100
PERCENT.
THURSDAY LOOKS MAINLY DRY...VERY WARM BUT THE HUMIDITY VALUES WILL
BE SOMEWHAT ELEVATED...DROPPING DOWN TO 45-50 PERCENT DURING THE
AFTERNOON. THE WIND LOOKS LIGHT AND VARIABLE 10 MPH OR LESS.
FRIDAY WILL BE A HOT ONE..AGAIN WITH RH VALUES IN THE 40-50 PERCENT
DURING THE AFTERNOON. THE WIND WILL TURN WESTERLY 5 TO 15 MPH. THERE
IS A SLIGHT CHANCE OF AN AFTERNOON THUNDERSTORM.
&&
.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED.
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE TODAY THANKS TO A SLOW
MOVING COLD FRONT. PWAT VALUES LOOK TO BE AROUND 1.75 INCHES.
AVERAGE BASIN RAINFALL LOOKS TO BE AROUND A QUARTER TO HALF AN INCH
SO AT THIS POINT...WE ARE NOT ANTICIPATING ANY IMPACT ON MAIN RIVERS
AND STREAMS. HOWEVER...ANY THUNDERSTORM IS CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL EXCEEDING AN INCH IN SPOTS.
MAINLY DRY THURSDAY WITH ANY ISOLATED THUNDERSTORMS TO THE SOUTH OF
ALBANY WITH AGAIN LITTLE OR NO IMPACT ON THE OVERALL ALBANY
WATERSHED.
JUST A SLIGHT CHANCE OF AN AFTERNOON SHOWER OR THUNDERSTORM
ON FRIDAY AFTERNOON INTO EVENING AND AGAIN SATURDAY.
BY SUNDAY THE THREAT INCREASE A LITTLE AS A STRONGER COLD FRONT HEAD
OUR WAY. OVERALL...NOTHING OUT OF THE ORDINARY FOR MID SUMMER...WITH
SCATTERED COVERAGE.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...HWJIV/WASULA
NEAR TERM...WASULA
SHORT TERM...HWJIV
LONG TERM...BGM
AVIATION...SND
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Aug 1, 12:25 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT WED AUG 1 2012
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
125 PM EDT WED AUG 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS TODAY. ANY
THUNDERSTORM THAT DOES FORM WILL MOVE SOUTHWEST TO NORTHEAST
AROUND 20 MPH. SOME LOCALLY HEAVY DOWNPOURS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
APPARENT TEMPERATURES...WHICH COMBINES HEAT AND HUMIDITY...ARE
FORECAST TO REACH THE UPPER 90S ON FRIDAY AFTERNOON IN THE HUDSON
VALLEY AND LOWER LITCHFIELD COUNTY. IF THE APPARENT TEMPERATURES LOOK TO
REACH A 100 DEGREES OR HIGHER...A HEAT ADVISORY WOULD BE NEEDED
FOR THIS AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Thunderstorm Wind, Schenectady
- When
- August 1, 1:50 PM EST
- Where
- Schenectady County, 0.31 mi NNE of Schenectady
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.804, -73.919
Trees and wires were reported down due to thunderstorm winds on McClellan and Bradley streets in Schenectady. Newspaper media also reported that the downed trees forced police to shut down a portion of McClellan Street for cleanup.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395308.